Advertisement

Drugs & Therapy Perspectives

, Volume 35, Issue 11, pp 557–562 | Cite as

Manage cutaneous adverse effects induced by diabetes medications or devices by removing the offending agent and choosing appropriate treatment

  • Adis Medical WritersEmail author
Drug Reactions and Interactions
  • 8 Downloads

Abstract

Numerous cutaneous adverse effects (CAEs) have been reported with glucose-lowering medications (e.g. insulin, dipeptidyl peptidase 4 inhibitors and sulfonylureas) and medical devices (e.g. continuous subcutaneous insulin infusion and continuous glucose monitoring) used in the management of diabetes. Notable CAEs include angioedema, autoimmune blistering diseases, contact dermatitis, Stevens-Johnson syndrome and worsening blood glucose control. While some of CAEs are common and others rare, it is important for healthcare providers to be aware of the potential culprits and their associated CAEs, as well as effective methods to prevent and/or treat such effects.

Notes

Compliance with ethical standards

Conflict of interest

The article was adapted from the American Journal of Clinical Dermatology 2019; 20(1): 97–114 by employees of Adis International Ltd./Springer Nature, who are responsible for the article content and declare no conflicts of interest.

Funding

The preparation of this review was not supported by any external funding.

References

  1. 1.
    World Health Organization. Global report on diabetes. Geneva: WHO Press; 2016.Google Scholar
  2. 2.
    Rosen J, Yosipovitch G. Skin manifestations of diabetes mellitus. In: Feingold KR, Anawalt B, Boyce A, et al., editors. Endotext. South Dartmouth (MA): MDText.com, Inc.; 2018.Google Scholar
  3. 3.
    Jedlowski PM, Te CH, Segal RJ, et al. Cutaneous adverse effects of diabetes mellitus medications and medical devices: a review. Am J Clin Dermatol. 2019;20(1):97–114.PubMedCrossRefGoogle Scholar
  4. 4.
    Deng N, Zhang X, Zhao F, et al. Prevalence of lipohypertrophy in insulin-treated diabetes patients: a systematic review and meta-analysis. J Diabetes Investig. 2017.  https://doi.org/10.1111/jdi.12742.PubMedPubMedCentralCrossRefGoogle Scholar
  5. 5.
    Al Ajlouni M, Abujbara M, Batieha A, et al. Prevalence of lipohypertrophy and associated risk factors in insulin-treated patients with type 2 diabetes mellitus. Int J Endocrinol Metab. 2015;13(2):e20776.PubMedPubMedCentralCrossRefGoogle Scholar
  6. 6.
    Gentile S, Strollo F, Della Corte T, et al. Insulin related lipodystrophic lesions and hypoglycemia: double standards? Diabetes Metab Syndr. 2018;12(5):813–8.PubMedCrossRefGoogle Scholar
  7. 7.
    Renold AE, Winegrad AI, Martin DB. Diabetes mellitus and the adipose tissue [in French]. Helv Med Acta. 1957;24(4):322–7.PubMedGoogle Scholar
  8. 8.
    Rosenbloom AL. Insulin injection lipoatrophy recidivus. Pediatr Diabetes. 2014;15(1):73–4.PubMedCrossRefGoogle Scholar
  9. 9.
    Kim D, Baraniuk J. Delayed-type hypersensitivity reaction to the meta-cresol component of insulin. Ann Allergy Asthma Immunol. 2007;99(2):194–5.PubMedCrossRefGoogle Scholar
  10. 10.
    Gibbs JP, Fredrickson J, Barbee T, et al. Quantitative model of the relationship between dipeptidyl peptidase-4 (DPP-4) inhibition and response: meta-analysis of alogliptin, saxagliptin, sitagliptin, and vildagliptin efficacy results. J Clin Pharmacol. 2012;52(10):1494–505.PubMedCrossRefGoogle Scholar
  11. 11.
    Brown NJ, Byiers S, Carr D, et al. Dipeptidyl peptidase-IV inhibitor use associated with increased risk of ACE inhibitor-associated angioedema. Hypertension. 2009;54(3):516–23.PubMedPubMedCentralCrossRefGoogle Scholar
  12. 12.
    Stricklin SM, Stoecker WV, Rader RK, et al. Persistent edematous-plaque photosensitivity observed with sitagliptin phosphate (Januvia®). Dermatol Online J. 2012;18(2):9.PubMedGoogle Scholar
  13. 13.
    Yaffee HS. Stevens–Johnson syndrome caused by chlorpropamide. Report of a case. Arch Dermatol. 1960;82:636–7.PubMedCrossRefGoogle Scholar
  14. 14.
    Cheng JB, Anderson RC, Cruz PD Jr. Stevens–Johnson syndrome associated with glipizide therapy. Dermatitis. 2006;17(1):36–8.PubMedCrossRefGoogle Scholar
  15. 15.
    Ernst EJ, Egge JA. Celecoxib-induced erythema multiforme with glyburide cross-reactivity. Pharmacotherapy. 2002;22(5):637–40.PubMedCrossRefGoogle Scholar
  16. 16.
    Ozuguz P, Kacar SD, Ozuguz U, et al. Erythroderma secondary to gliclazide: a case report. Cutan Ocul Toxicol. 2014;33(4):342–4.PubMedCrossRefGoogle Scholar
  17. 17.
    Fisher AA. Systemic contact dermatitis from Orinase and Diabinese in diabetics with para-amino hypersensitivity. Cutis. 1982;29(6):551–6.PubMedGoogle Scholar
  18. 18.
    Contreras-Steyls M, Vilchez-Marquez F, Mota A, et al. Acute generalized exanthematous pustulosis induced by gliclazide: a case report. Int J Dermatol. 2013;52(12):1591–3.PubMedCrossRefGoogle Scholar
  19. 19.
    Poszepczynska-Guigne E, Viguier M, Assier H, et al. Acute generalized exanthematous pustulosis induced by drugs with low-digestive absorption: acarbose and nystatin [in French]. Ann Dermatol Venereol. 2003;130(4):439–42.PubMedGoogle Scholar
  20. 20.
    Rigberg LA, Robinson MJ, Espiritu CR. Chlorpropamide-induced granulomas. A probable hypersensitivity reaction in liver and bone marrow. JAMA. 1976;235(4):409–10.PubMedCrossRefGoogle Scholar
  21. 21.
    Bukhalo M, Zeitouni NC, Cheney RT. Leukocytoclastic vasculitis induced by use of glyburide: a case of possible cross-reaction of a sulfonamide and a sulfonylurea. Cutis. 2003;71(3):235–8.PubMedGoogle Scholar
  22. 22.
    Franz CB, Massullo RE, Welton WA. Lichenoid drug eruption from chlorpropamide and tolazamide. J Am Acad Dermatol. 1990;22(1):128–9.PubMedCrossRefGoogle Scholar
  23. 23.
    Noakes R. Lichenoid drug eruption as a result of the recently released sulfonylurea glimepiride. Australas J Dermatol. 2003;44(4):302–3.PubMedCrossRefGoogle Scholar
  24. 24.
    Hammami S, Ksouda K, Affes H, et al. Mucosal lichenoid drug reaction associated with glimepiride: a case report. Eur Rev Med Pharmacol Sci. 2015;19(12):2301–2.PubMedGoogle Scholar
  25. 25.
    Adams BB, Gadenne AS. Glipizide-induced pigmented purpuric dermatosis. J Am Acad Dermatol. 1999;41(5 Pt 2):827–9.PubMedCrossRefGoogle Scholar
  26. 26.
    Rojas P, Sanchez L, Santos A, et al. Hypersensitivity to repaglinide. J Investig Allergol Clin Immunol. 2011;21(3):245–7.PubMedGoogle Scholar
  27. 27.
    Ross P, Gray AR, Milburn J, et al. Insulin pump-associated adverse events are common, but not associated with glycemic control, socio-economic status, or pump/infusion set type. Acta Diabetol. 2016;53(6):991–8.PubMedCrossRefGoogle Scholar
  28. 28.
    Pickup JC, Yemane N, Brackenridge A, et al. Nonmetabolic complications of continuous subcutaneous insulin infusion: a patient survey. Diabetes Technol Ther. 2014;16(3):145–9.PubMedPubMedCentralCrossRefGoogle Scholar
  29. 29.
    Berg AK, Olsen BS, Thyssen JP, et al. High frequencies of dermatological complications in children using insulin pumps or sensors. Pediatr Diabetes. 2018;19(4):733–40.PubMedCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Springer NatureAucklandNew Zealand

Personalised recommendations